Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Vitamin B deficiency in spite of taking supplements

(14 Posts)
penguins33 Sun 31-Jan-16 18:00:35

At the beginning of January I started getting painful red patches of skin at the corner of my mouth that were painful when I opened my mouth. Dr Google told me this could well be caused by a vitamin B deficiency. That fitted with the slightly swollen tongue I had at the same time though I didn't notice any other symptoms. So I stocked up on vitamins and for 2.5 weeks took a multivitamin (100% RDA of vitamin B) plus 2 vitamin B complex pills (each 100% RDA). The mouth cracks cleared up within a couple of days. So after 2.5 weeks I cut back to the multivitamin plus one B complex pill, and all was still well - I did that for a week. Then yesterday I decided to cut down to just the multivitamin (so still 100% RDA) and today I woke up and the painful skin at the corners of my mouth is back.

I don't understand how I can be deficient while I'm still taking 100% RDA in tablet form plus I should be getting sufficient from my diet anyway. I'm veggie, but eat dairy, eggs, seeds, varied fruit and veg, all wholewheat bread/pasta/rice as well as vitamin fortified cereal. I don't have any other symptoms other than feeling a bit tired, but I put that down to it being January.

Does anyone have any ideas why this might be happening? Is it something I should go to the doctor for or just up the supplement level again? If I do go to the docs, should I stop the supplements first in case they want to do tests?

Ijustworkhere Sun 31-Jan-16 18:06:37

Hi Penguins,

A bit of personal question here, but do you drink? Alcohol destroys b vitamins (which I only just found out!)

penguins33 Sun 31-Jan-16 18:11:34

Hi. I don't drink much at all, just the odd glass of wine on special occasions or holidays so nothing since Christmas.

LetsSplashMummy Sun 31-Jan-16 18:13:27

You haven't been diagnosed as vitamin B deficient and the swollen tongue was only something you noticed after googling (usually people can claim a couple of general symptoms retrospectively when they see such a list). I don't think you have very much evidence that B vitamins are the route of this problem. I think you should go to a real life pharmacist and ask them for advice.

ChalkHearts Sun 31-Jan-16 18:13:28

100% is a generalised guideline. And does not apply to the whole population.

Sounds like you need more - so take more.

penguins33 Sun 31-Jan-16 18:19:08

LetSplash, I'd definitely noticed the swollen tongue before googling. It was getting sore at the sides where it was catching on a couple of teeth. It wasn't until I googled that I realised it could be related to the mouth thing.

Chalk, that's a good point, but if up to now I've got enough from my diet and now in spite of my diet not changing I suddenly need all this extra should I be worried in case of an underlying cause or is it just one of those things that can happen?

VertigoNun Sun 31-Jan-16 18:20:36

How is your digestive system?

Are you on any long term medication? I only wonder as I was on an anticonvulsant for nearly a decade, to control chronic migraines. Stopped it a few months ago, having realised I'd lost about 75% of my hair, increasingly tricky skin, & awful memory loss & difficulty in concentrating. Apparently some drugs can totally strip the body of vitamins, especially B. Holland & Barratt sell a fairlu high dose B complex which I now take (to assist with migraine control & in an effort to improve my hair).

ChalkHearts Sun 31-Jan-16 18:24:02

I guess you should take the extra supplement AND speak to your Dr.

Just because you haven't had a sore mouth before doesn't mean that you weren't vitamin B deficient before.....

RockinHippy Sun 31-Jan-16 18:25:17

IT sounds like you have a B12 deficiency, given that you are taking supplements, this will be caused by an absorption problem. This could be autoimmune Pernicious Anaemia, be caused things like PPI antacid drugs, Nitrous Oxide overdose, parasites etc etc

Supplements won't help as your body can't break it down into its active form. Unfortunately the supplements will skew blood test results though. NHS tests measure everything in the blood, not the active form that your body has broken down & can use at cellular level, so it could make it more difficult to diagnose

Have you had blood tests & have a diagnosis?? If so your doctor should have put you on a loading dose of injections, followed by a maintenance dose, which can be 3 monthly or more often depending on how often you need it & whether or not your doctor has good knowledge of B12 deficiency

If not, ask for blood tests & maybe a referral to see a haematologist if they come back within normal range due to supplements, as they can look at other more accurate tests, such as active B12, or they push your GP to follow NICE guidelines & treat on symptoms, rather than test results

penguins33 Sun 31-Jan-16 18:33:00

VertigoNun - my digestive system's fine.

Telephone - I've been on thyroxine for years, no dosage changes for a few years now. I've also been on the combined pill since last summer.

crookedhooker Sun 31-Jan-16 18:36:22

Speak to your GP. I have pernicious anemia and was literally on my knees before diagnosis. My body only absorbs B12 through injection. If you're in the slightest doubt get your bloods checked.

penguins33 Sun 31-Jan-16 18:37:24

Thanks Rockin, that's really interesting. It feels like the supplements are helping a little, in that a high dose seemed to work, but dropping to a low dose and I'm back to square one. I think I'm going to make an appointment with a GP and see what they say. If they want blood tests then I can stop the supplements beforehand.

RockinHippy Sun 31-Jan-16 19:30:35

Autoimmune PA is linked to other AI conditions such has thyroid, so it's sounds more than possible that you have that form of it.

Definitely speak with your GP about it, you can't mess about with PA/B12 deficiency as if left untreated too long, it can cause serious problems. Unfortunately the blood cells that carry the B12 take 4 months to turn around, so it will take that long for the supplements to get out of your system & anything in the supplements will show in your blood results. I made that mistake with my daughter & still fighting for treatment as a result.

So do tell your doctor that you have tried taking high dose supplements & you are worried If you are lucky & you have a good GP who has a good understanding of B12 deficiency, then they should take that into account. That said the blood tests are known to be unreliable anyway & NICE guidelines allow for that & advise "a therapeutic trial" if you improve with B12 injections, then you are deficient regardless of blood results

Good luck

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now